Volume 5, issue 2 (2001)

Download this article
For printing
Recent Issues

Volume 20
Issue 5, 2439–3056
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Positive scalar curvature, diffeomorphisms and the Seiberg–Witten invariants

Daniel Ruberman

Geometry & Topology 5 (2001) 895–924

arXiv: math.DG/0105027

Abstract

We study the space of positive scalar curvature (psc) metrics on a 4–manifold, and give examples of simply connected manifolds for which it is disconnected. These examples imply that concordance of psc metrics does not imply isotopy of such metrics. This is demonstrated using a modification of the 1–parameter Seiberg–Witten invariants which we introduced in earlier work. The invariant shows that the diffeomorphism group of the underlying 4–manifold is disconnected. We also study the moduli space of positive scalar curvature metrics modulo diffeomorphism, and give examples to show that this space can be disconnected. The (non-orientable) 4–manifolds in this case are explicitly described, and the components in the moduli space are distinguished by a Pinc eta invariant.

Keywords
positive scalar curvature, Seiberg–Witten equations, isotopy
Mathematical Subject Classification 2000
Primary: 57R57
Secondary: 53C21
References
Forward citations
Publication
Received: 1 September 2001
Revised: 2 January 2002
Accepted: 31 December 2001
Published: 3 January 2002
Proposed: Ronald Fintushel
Seconded: Robion Kirby, John Morgan
Authors
Daniel Ruberman
Department of Mathematics
Brandeis University
Waltham
Massachusetts 02454-9110
USA